Alert archive / Montana / High Wind Warnings in 2022
High Wind Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 31, 2022, 2:14 PM MDT for Beaverhead County, Gallatin County, Madison County, Montana. It took effect at Nov 1, 2022, 6:00 AM MDT. It was in force for 27 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 31, 2022, 2:14 PM MDT (20:14 UTC)
- In effect from
- Nov 1, 2022, 6:00 AM MDT
- Expired
- Nov 2, 2022, 9:00 AM MDT
- In force
- 27 hr
- Issued by
- NWS Great Falls, MT
Counties Beaverhead County, MT, Gallatin County, MT, Madison County, MT
The radar
The Great Falls radar (KTFX), 242 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 12:28 PM MDT | NON-TSTM WND GST 52 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Nov 1, 1:15 PM MDT | NON-TSTM WND GST 51 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Nov 1, 10:00 PM MDT | NON-TSTM WND GST 56 | 6 Wsw Big Sky, MT | MESONET STATION YCTIM YELLOWSTONE CLUB - AVALANCHE. |
| Nov 2, 12:55 AM MDT | NON-TSTM WND GST 51 | 18 Wnw West Yellowstone, MT | MESONET STATION MTRAY RAYNOLDS PASS (MT DOT). |
| Nov 2, 3:02 AM MDT | NON-TSTM WND GST 50 | 6 Nnw Lakeview, MT | MESONET STATION RRDM8 RED ROCK RAWS. |
| Nov 2, 3:35 AM MDT | NON-TSTM WND GST 54 | 5 Nne Cameron, MT | AWOS STATION KEKS ENNIS BIG SKY AWOS. |
| Nov 2, 4:30 AM MDT | NON-TSTM WND GST 54 | 4 Se Virginia City, MT | MESONET STATION MTM17 BLM - VIRGINIA CITY. |
| Nov 2, 7:40 AM MDT | SNOW 1.5 | West Yellowstone, MT | CO-OP OBSERVER STATION WYGM8 WEST YELLOWSTONE. |
| Nov 2, 8:00 AM MDT | SNOW 0 | 5 Sse Grant, MT | CO-OP OBSERVER STATION GRNM8 DILLON 26 SSW. |
| Nov 2, 8:15 AM MDT | NON-TSTM WND GST 53 | 4 Nne Mcallister, MT | MESONET STATION MTNOR NORRIS HILL (MT DOT). |
| Nov 2, 8:45 AM MDT | NON-TSTM WND GST 50 | 2 N Amsterdam, MT | MESONET STATION MTM71 MANHATTAN S - MDA. |
| Nov 2, 9:00 AM MDT | NON-TSTM WND GST 55 | Church Hill, MT | MESONET STATION AV387 MANHATTAN. |
| Nov 2, 9:04 AM MDT | NON-TSTM WND GST 54 | 7 Ssw Big Sky, MT | MESONET STATION YLWM8 YELLOW MULE RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS75 KTFX 312014 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 214 PM MDT Mon Oct 31 2022 MTZ328-312115- /O.CAN.KTFX.HW.A.0032.221101T1800Z-221102T1200Z/ Beaverhead and Western Madison below 6000ft- Including the following locations: Dillon, Bannack, Waterloo, and Glen 214 PM MDT Mon Oct 31 2022 ...HIGH WIND WATCH IS CANCELLED... Gusty south winds are expected Tuesday through Wednesday morning with gusts up to 50 mph likely in the Jefferson River Valley. $$ MTZ325-329-330-011200- /O.UPG.KTFX.HW.A.0032.221101T1800Z-221102T1200Z/ /O.NEW.KTFX.HW.W.0033.221101T1200Z-221102T1500Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: West Yellowstone, Targhee Pass, Jeffers, Norris, McAllister, Big Sky, Raynolds Pass, Cameron, Ennis, and Monida Pass 214 PM MDT Mon Oct 31 2022 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO 9 AM MDT WEDNESDAY... * WHAT...South winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...From 6 AM Tuesday to 9 AM MDT Wednesday. * IMPACTS...High winds may move loose debris and unsecured property. Isolated power outages possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
4 follow-up statements
280 WWUS75 KTFX 010904 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 304 AM MDT Tue Nov 1 2022 MTZ325-329-330-012300- /O.CON.KTFX.HW.W.0033.221101T1200Z-221102T1500Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Cameron, West Yellowstone, McAllister, Jeffers, Monida Pass, Ennis, Norris, Big Sky, Raynolds Pass, and Targhee Pass 304 AM MDT Tue Nov 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... * WHAT...South winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 9 AM MDT Wednesday. * IMPACTS...High winds may move loose debris and unsecured property. Isolated power outages possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
199 WWUS75 KTFX 012026 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 226 PM MDT Tue Nov 1 2022 MTZ325-329-330-021500- /O.CON.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Ennis, Norris, Big Sky, McAllister, Cameron, Raynolds Pass, Targhee Pass, West Yellowstone, Jeffers, and Monida Pass 226 PM MDT Tue Nov 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 9 AM MDT Wednesday. * IMPACTS...High winds may move loose debris and unsecured property. Isolated power outages possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
044 WWUS75 KTFX 020240 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 840 PM MDT Tue Nov 1 2022 MTZ325-329-330-021500- /O.CON.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Jeffers, Raynolds Pass, West Yellowstone, Targhee Pass, McAllister, Norris, Big Sky, Monida Pass, Cameron, and Ennis 840 PM MDT Tue Nov 1 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT WEDNESDAY... * WHAT...South winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley, and Ruby Mountains and Southern Beaverhead Mountains. * WHEN...Until 9 AM MDT Wednesday. * IMPACTS...High winds may move loose debris and unsecured property. Isolated power outages possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
307 WWUS75 KTFX 021457 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 857 AM MDT Wed Nov 2 2022 MTZ325-329-330-021600- /O.EXP.KTFX.HW.W.0033.000000T0000Z-221102T1500Z/ Madison River Valley-Ruby Mountains and Southern Beaverhead Mountains-Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Monida Pass, Jeffers, Norris, Targhee Pass, Raynolds Pass, Ennis, West Yellowstone, Cameron, McAllister, and Big Sky 857 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING... The High Wind Warning for the Gallatin and Madison County Mountains and Centennial Mountains, Madison River Valley, and Ruby Mountains and Southern Beaverhead Mountains will expire at 9 AM this morning. Southerly winds will remain strong and gusty across the previously warned area; however, High Winds are no longer expected to pose a threat. Motorist are still urged to exercise caution. Be prepared for strong cross winds, especially if traveling on east and west orientated roads. $$ Moldan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 31, 11:12 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Oct 31, 11:12 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1112 AM MDT Mon Oct 31 2022 Updated Aviation Discussion .UPDATE... No significant updates to the forecast this morning. Strong wind gusts along the immediate east slopes of the Rocky Mtn Front continue to slowly decrease with the High Wind Warning there on track for an expiration at 16z/10AM. Mild start this morning with many locations starting the day around 50F. This and west winds winds will will help temps reach around 60 or better for many lower elevation areas this afternoon. Hoenisch && .SYNOPSIS... Windy and mostly dry conditions are expected through tonight, followed by increasing rain and mountain snow chances on Tuesday. Temperatures will be remain slightly above average until a weather system brings colder weather and light to moderate accumulating snow Tuesday night through early Thursday. Then windy and cool conditions settle in for the remainder of the work week, with periods of mostly mountain snow. && .AVIATION... 1112 AM MDT Mon Oct 31 2022 (31/18Z TAF period) Westerly flow aloft continues across the Northern Rockies and MT today and backs to more southwesterly Tuesday with winds being the primary impact to aviation through the period. Surface wind gusts to around 35 kts will be common across north-central MT terminals through early this evening and are also likely to develop across SW MT terminals this afternoon. Winds decrease tonight across north- central MT but are likely to persist in N-S oriented valleys across SW MT tonight and increase further across SW MT on Tuesday. Mountain wave turbulence will continue across the region with potential for areas of low level wind shear, particularly in SW MT valleys. VFR conditions prevail with broken mainly mid to high level clouds, though some lower clouds and mountain obscuration will exist along northern portions of the Continental Divide. Hoenisch KWYS TAF will not be issued again until airport operations resume next spring. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 520 AM MDT Mon Oct 31 2022/ Today through Wednesday night...Winds over the Rocky Mountain Front have increased overnight , but are slowly decreasing at this hour. The High Wind Watch for the Southern Rocky Mountain Front zones were dropped early, while the warning farther north will be allowed to continue through the 31/12Z expiration time. Otherwise expect another mild, breezy to windy day under variable mid- to higher level cloudiness. Wind gusts should remain below 40 mph for all locations except for some approaching 50 to 55 mph along the immediate eastern slopes of the Rocky Mountain Front. Dry weather is expected today and tonight, but a stream of Pacific moisture will be wrung out over the Northern Divide for increased light to moderate rain/snow activity. Although QPF amounts may approach 1 inch in the Marias Pass area through Tuesday evening, impacts in terms of winter weather should be minimal. Southwesterly flow becomes established over the Northern Rockies by Tuesday morning as a Pacific trough approaches from the west. This will increase rain and mountain snow chances and will likely bring gusty southerly winds to the southwest. Near term ensemble guidance have now been favoring a further north trek of the H700 low, which places the strongest portion of a low level southerly jet over Southwest Montana. H700 winds look to increase to around 40 kts by Tuesday afternoon and could exceed 50 kts Tuesday night, coinciding with a cold frontal passage. Cold air advection and any convective shower activity could easily transfer these strong wind gusts to the surface. As a result, I have issued a High Wind Watch for this area for Tuesday/Tuesday night. The focus then turns to the cold front bringing accumulating snow and much colder temperatures Tuesday night through early Thursday. As mentioned earlier, model guidance has been trending toward a more northerly trek of the H700 low for a few runs now, which shift the area of heaviest snow further northwest along the Northern Divide. Newer model data pushes the probabilities of 6 + inches of snow higher than 60 percent northwestward to the immediate eastern slopes of the Rocky Mountain Front. However, several inches of accumulating snow can still be expected over the plains adjacent to the Rocky Mountain Front and areas along the Canadian border, mostly from the Sweetgrass Hills westward. Otherwise, amounts drop off rather significantly going southeast, with slightly higher amounts over the Little Belts and the Madison/Gallatin ranges in the southwest. Given these probabilities and lowering snow amounts, I will hold off on issuing any winter weather products for now. Daytime temperatures on Wednesday still look to remain near or below freezing for Central/North- central areas, followed by nighttime temperatures in the teens/lower 20s Wednesday night. Snow quickly diminishes from west to east Wednesday night, though some impacts could linger into Thursday morning as any left over wet surfaces refreeze with the falling temperatures. -RCG Thursday through next Monday...Precipitation exits the region during the early morning hours on Thursday, leaving behind cold air that will have afternoon temperatures below normal. Winds will be generally light and variable before increasing through the overnight hours Thursday due to southwesterly and westerly flow. Potential for blowing and drifting snow onto already treated roadways along the Rocky Mountain Front is a concern for Thursday night into Friday morning. Model guidance continues to support strong winds Friday through Saturday night where wind gusts currently have conses of exceeding 45 knots along the Rocky Mountain Front and adjacent Plains region. Strong gusty winds decrease through the overnight hours Saturday and Sunday morning as a cold front is expected to move through the region. Our next chance of precipitation is during this time, with probability of precipitation for the Rocky Mountain Front and Southwest Montana highest elevation locations. Temperatures are expected to be in the low teens to upper 20s by Monday and in the single digits for overnight lows across the High Plains region as Arctic air may move into our region. Mountain snow showers have a low probability at this forecast time for early next week. -Webb && .PRELIMINARY POINT TEMPS/POPS... GTF 62 37 57 27 / 10 10 20 60 CTB 55 33 45 22 / 30 40 60 80 HLN 63 39 59 30 / 10 10 10 60 BZN 59 35 61 32 / 0 0 0 50 WYS 44 24 49 27 / 0 0 0 60 DLN 55 34 56 30 / 0 0 10 60 HVR 63 41 59 28 / 10 10 20 40 LWT 60 39 61 30 / 0 10 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:18 AM MDT | High Wind Watch | TFX | Beaverhead, Gallatin, Madison | 12 hr |
| Oct 31, 1:59 PM MDT | Winter Storm Watch | TFX | Glacier, Pondera | 13 hr |
Nearby
High Wind Warnings in Montana, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.